West Virginia, 2016

Damaging Wind in West Virginia, June 28, 2016

June 28, 2016 · NWS LWX · 1 event in 1 county or zone

A cold front swung through the region. With increased instability and shear ahead of the system, scattered thunderstorms with embedded severe developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front swung through the region. With increased instability and shear ahead of the system, scattered thunderstorms with embedded severe developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Tue Jun 28 2016

.SYNOPSIS...
A cold front will push through the area this evening and stall to
the south by Wednesday morning. High pressure will build in the
wake of the front. The next cold front crosses the area Saturday,
stalling over the southern Mid-Atlantic Sunday and eventually
pushing south Monday as high pressure builds in from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
Persistent cloud cover associated with surface trough/theta-e
ridge is eroding from the west. A cold front is crossing the
Appalachians, with convection firing out ahead of it. Southerly
flow is only present in the low levels, and the best shortwave
energy will be across PA, so expect decreasing coverage with
southern extent. MLCAPE ahead of the line is around 1500 J/kg with
bulk shear of 25-30 kt. The lingering cloud cover and weak mid-
level lapse rates (in addition to the weak forcing) will be
limiting factors to updraft development, but a moisture-rich
environment exists east of the mountains, and some organized
clusters may be able to form and present a gusty wind threat. The
setup in addition to hi-res guidance suggests this is most likely
east of the Blue Ridge and across the metros into southern MD late
this afternoon into this evening.

An axis of higher PWATs around 1.75 inches will be located across
eastern areas. Combined with storm motions which could be around
20 kt or less, stronger/slow moving thunderstorm clusters could
produce locally heavy rain and possible urban flooding in normally
vulnerable areas. Isolated flash flooding cannot be ruled out, but
am not expecting widespread issues given 1-hr FFG values are
generally well above 2 inches outside of the urban areas. Will
relegate this to an HWO mention given marginal threat.

The showers and thunderstorms will likely be exiting the area
around midnight, but could persist a little longer in southern MD.
Some patchy fog could occur depending on how quickly drier air
moves in, but did not feel confident enough to put it in the
forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The front should push far enough south on Wednesday and Wednesday
night that dry weather will prevail across the forecast area,
although there may be some clouds at times given mid-level
troughing. Temperatures and humidity will be a notch lower.

The boundary will return back north on Thursday and Thursday night
as the high moves to the east. GFS continues to be the wettest
model on Thursday, but there will be a return southerly flow, so
will keep small POPs over southern parts of the CWA. Temperatures
and humidity will creep back upward.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper trough of low pressure and associated cold front at the
surface will move across the region Friday and Friday night. The
chance for showers and thunderstorms will accompany the front. The
timing and placement of precipitation development is uncertain at
this time, but given bulk shear around 30 kt, a few stronger
storms could occur.

Unsettled conditions could linger through much of the weekend as the
associated surface cold front lingers just to our south. Additional
showers and thunderstorms could develop along this front Saturday
through Sunday night.

The next storm system will develop along the front at the western
end of the Ohio Valley Sunday night into Monday as the stalled front
starts tracking northward as a warm front. The threat for showers
and thunderstorms will be concentrated across central and southern
Virginia by the end of the weekend.

This shower and thunderstorm threat will then propagate north toward
the Mason-Dixon line as the newly-formed storm system moves parallel
to the Ohio Valley Monday through Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Main concern for the late afternoon and evening hours will be
thunderstorms along a cold front. Clusters of storms may organize
by the time they reach the Balt/Wash metro, and have thus included
a TSRA mention at these terminals. However, there could be gaps in
between storms with little impact. Brief gusty winds and heavy
rain will be possible. Wind shift to NW will occur late this
evening.

A cold front will cross tonight. Depending on how quickly drier
air arrives, there could be some fog, but did not feel confident
enough to put in the TAFs. VFR in high pressure Wednesday and
Wednesday night. Front returns north Thursday and Thursday night,
although the probability of precipitation is low.

MVFR or IFR conditions possible at times Friday through the
weekend with showers and thunderstorms. Winds southwest to west 5
to 10 knots Friday and Friday night.

&&

.MARINE...
S to SE flow until late this evening overnight when a cold front
passes. There may be a brief window near frontal passage where
winds could approach SCA levels. However, 15 kt or less expected
outside thunderstorms, which will be crossing the waters this
evening. SMWs are possible. Front pushes south Wednesday and
returns north late this week, with a cold front being slow to push
into the area this weekend. In general, sub-SCA conditions
expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
Hazardous weather outlook, Jun 28, 2:06 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE JUN 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
306 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE OUTLOOK AREA INCLUDING THE WATERS. LOCALLY
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

LOCALLY HEAVY RAIN IS POSSIBLE WITH THE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. IF REPETITIVE OR PERSISTENT THUNDERSTORMS
OCCUR...ISOLATED FLASH FLOODING COULD OCCUR...PARTICULARLY IN
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
306 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING EAST OF THE INTERSTATE 81 CORRIDOR. LOCALLY DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 28, 2:30 PM EST
Where
Berkeley County, 0.87 mi NW of Berkeley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.510, -77.940

Multiple trees were down on Woodbrier Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645768.